Alert archive / Kentucky / Flash Flood Warnings in 2017

Flash Flood Warning 33, NWS Jackson, KY

August 3, 2017Martin County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 3, 2017, 4:42 PM EDT for Martin County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 4:42 PM EDT (20:42 UTC)
Expired
Aug 3, 2017, 7:45 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Martin County, KY

The radar

The Jackson,KY radar (KJKL), 75 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

593 
WGUS53 KJKL 032042
FFWJKL
KYC159-032345-
/O.NEW.KJKL.FF.W.0033.170803T2042Z-170803T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
442 PM EDT THU AUG 3 2017

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Central Martin County in northeastern Kentucky...

* Until 745 PM EDT

* At 440 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Over two inches of rain has 
  fallen since 3:30 pm. Up to another inch of rainfall is expected 
  between 4:45 and 5:30 pm. Excessive runoff will cause flash 
  flooding of small creeks and streams.

* Some locations that will experience flooding include...
  Inez.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3788 8253 3784 8248 3782 8253 3787 8256

$$

GEOGERIAN
2 follow-up statements
908 
WGUS73 KJKL 032100
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
500 PM EDT THU AUG 3 2017

KYC159-032345-
/O.CON.KJKL.FF.W.0033.000000T0000Z-170803T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Martin KY-
500 PM EDT THU AUG 3 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
CENTRAL MARTIN COUNTY...

At 456 PM EDT, Doppler radar indicated thunderstorms still producing 
moderate to heavy rain across the warned area. Radar has indicated 
that over two and a half inches of rainfall has occurred in portions 
of the warned area since 3:30 pm. Excessive runoff will continue to 
cause flash flooding of small creeks and streams, especially in low 
lying areas. 

Additionally, excessive rainfall over the warned area can cause mud 
slides near steep terrain. The mud slide can consist of rock, mud, 
vegetation and other loose materials.

Some locations that will experience flooding include...
Inez.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3788 8253 3784 8248 3782 8253 3787 8256

$$

GEOGERIAN
517 
WGUS73 KJKL 032151
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
551 PM EDT THU AUG 3 2017

KYC159-032200-
/O.CAN.KJKL.FF.W.0033.000000T0000Z-170803T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Martin KY-
551 PM EDT THU AUG 3 2017

...THE FLASH FLOOD WARNING FOR CENTRAL MARTIN COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3788 8253 3784 8248 3782 8253 3787 8256

$$

HAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:58 PM EDT, 44 minutes earlier.

Area forecast discussion, Aug 3, 3:58 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
358 PM EDT Thu Aug 3 2017

.SHORT TERM...(This evening through Friday night)
Issued at 358 PM EDT THU AUG 3 2017

The latest surface map features broad low pressure moving into the
western Great Lakes region, with a trailing cold front aligned
to the southwest into the southern Plains. Aloft, ridging remains
anchored across the West, with troughing controlling in the East.
A stronger short wave/upper level low is currently moving into
the western Great Lakes region.

Isolated to scattered convection has initiated across portions of
eastern Kentucky this afternoon. This has been less organized
compared to convection from yesterday at this time. Will still
have to watch for a few stronger cells, with pockets of locally
heavy rainfall and gusty winds through early this evening. This
activity will diminish after 8 pm, with a mostly quiet overnight
expected. Lows will range from the lower to mid 60s in the
valleys, to the upper 60s on the ridges.

The upper level low will cruise east across the Great Lakes on
Friday, dragging the surface cold front across eastern Kentucky
during the afternoon hours. Most of the model guidance,
especially the higher resolution guidance, is showing a faster
progression of the convection across our area. Some stronger
storms with locally heavy rainfall, strong wind gusts, and
possibly small hail will be a threat and will continue to
highlight this in the HWO. Showers and storms will wind down
quickly from west to east into Friday night, with high pressure
building in from the west. Temperatures will drop into the mid to
upper 50s, with areas of fog likely setting up in the valleys
towards dawn.

.LONG TERM...(Saturday through Thursday)
Issued at 358 PM EDT THU AUG 3 2017

The extended period looks to be quite active, as a series of low
pressure systems are forecast to move across the region. Based on
the current model data blend, there will be a chance of rain in the
forecast each day from Sunday onward. Saturday and Saturday night
should be dry, as a ridge of high pressure settles over the area.
The highest likelihood for rain looks to be the period from Sunday
night through Monday night, as a frontal boundary stalls across the
area and weak waves of low pressure move along it. Thunderstorms
will be most prevalent during the afternoon and early evening hours,
during peak heating. The combination of repeated rounds of rain and
persistent widespread cloud cover will contribute to below normal
temperatures across eastern Kentucky during the extended period as
well. Daily highs are forecast to top out in the low to mid 80s,
with nightly lows in the 60s. It will likely be even cooler Saturday
and Saturday night, as much cooler and drier air filters into the
area behind a departed cold front. Temperatures on Saturday are to
max out in the upper 70s for most locations. Low temperatures
Saturday night are expected to fall to around 60 across the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 232 PM EDT THU AUG 3 2017

VFR conditions will hold on across most locations through the
period. Isolated to scattered convection will threaten eastern
Kentucky through around 00z this evening, before diminishing.
Given the more limited areal coverage, have not included anything
more than VCTS at all TAF sites. Fog will threaten the deeper
river valleys between 06 and 12z, with some mid and high level
clouds on the increase towards dawn. There is a better chance of
convection towards the end of the period, as a cold front
approaches from the west. Winds will average around 5 kts through
Friday morning, before picking up to near 10 kts out of the
southwest prior to frontal passage.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GEOGERIAN
LONG TERM...AR
AVIATION...GEOGERIAN
Hazardous weather outlook, Aug 3, 4:16 PM EDT, 26 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
416 PM EDT Thu Aug 3 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
416 PM EDT Thu Aug 3 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Rest of this afternoon and tonight.

Isolated to scattered thunderstorms are possible through the rest
of this afternoon. The main threats with stronger storms will be
locally heavy rain and gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are expected on Friday. Locally heavy rainfall,
gusty winds, and small hail will be the main threats.

Thunderstorms will again be possible Sunday afternoon through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DJ/GUSEMAN/GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:24 PM EDTAreal Flood AdvisoryJKLMartin111 min

Nearby

Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.